Maryland, 2020

Damaging Winds in Maryland, April 21, 2020

April 21, 2020 · NWS AKQ · 3 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 10:59 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 10:59 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1159 AM EDT Tue Apr 21 2020

.SYNOPSIS...
A cold front crosses the area this afternoon. Cool high
pressure returns Tuesday night into Wednesday. Another low
pressure system moves through the mid-Atlantic states
Thursday into Thursday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of Noon EDT Tuesday...
Updated to place areas N/NW of RIC in a freeze warning after
collaboration with LWX/RNK. Guidance pointing to below freezing
temps in these areas later tonight after the wind diminishes.
Will look to see if we need to add areas into the northern neck
later this afternoon but wind may stay up long enough there to
keep them from dropping below freezing. Frost likely not a
big factor tonight though given the rapid drop in dew points.

As of 915 AM EDT Tuesday...

Pleasant morning across the area under clear skies and seasonably
cool conditions in the 50s. However, clouds will return this morning
into early afternoon ahead of a strong cold front over the Ohio
Valley. Despite conditions being very stable this morning, expect
some instability to develop this afternoon ahead of the front in
the pool of higher theta-e air, which will allow for showers
and some thunderstorms to develop immediately along the front.
SPC has placed much of the area along/east of I-95 in a marginal
risk for severe weather and the 13z update of the day 1 outlook
placed the Maryland eastern shore in a slight risk. This slight
risk area is where the best height falls will occur and
strongest upper level winds will be. Given the very steep mid
lapse rates over 7 C/km and the fairly dry lower levels, the
main severe threat would be from damaging winds but hail could
not be ruled out given the low freezing levels. Latest HRRR
guidance suggests the precip will enter areas north of RIC to
CGE by 18z, then exit the coast by 21-22z so the timing for any
threat will be limited. Showers could also develop across the
Tidewater/NE NC around 18-19z, initiated by a weak pre-frontal
trough. Unclear if areas in the far SW will even see any shower
activity and this is where the lowest Pops will be maintained.
Still think the best thunderstorm coverage will remain north of
the area due to the better lift and low level convergence.
However, given the strong wind fields any storm that develops
over the region will have the potential to be severe.

Behind the front, temperatures drop to at or below freezing across
much of the area north of RIC into the eastern shore of MD. Unclear
how much frost will occur tonight given the rapidly decreasing dew
points and/or wind staying up through much of the night. Will need
to look at this closer for this afternoon but it possible that frost
or freeze headlines will be needed for part of the area N-NW of RIC
into the MD eastern shore.

As of 225 AM EDT Tuesday...

SKC and near seasonable attm as weak sfc hi pres lingers near
the coast. Turning milder today as SW winds increase/become
gusty to 20-30 mph ahead of a cold front. Near term/hi res
guidance suggest two areas of potential pcpn crossing the local
today. An initial area arrives/crosses the FA late this
morning/midday...weakens then dissipates. A second...potentially
more potent area is forecast to develop (likely in a nearly
solid line) early this afternoon INVOF I 95 then move E across
an area of pooled theta-e and dew points in the u40s-l50s. SPC
has continued w/ MRGL Risk SVR for areas from I 95 E to the
coast today...would not be surprised if the current SLGT just N
of the region is nudged a bit S w/ a later update given WNW flow
aloft...steep lapse rates...available MUCAPE to about 500 J/kg
and potential for any deeper convection to tap stronger winds in
BL/to 850 mb. QPF will be generally 0.10" or less. Otw...partly
sunny today w/ highs mainly 70-75F (though cooler INVOF ern
shore coastal locations).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As of 225 AM EDT Tuesday...

Quick end (over ern portions) to pcpn this evening. NW winds
remain gusty (highest at the coast) into Wednesday morning
before waning. Otw...clear/sunny and dry tonight/Wed. Lows in
the m-u30s inland to l-m40s coastal SE VA/NE NC tonight (there
is a potential for frost Wed morning...esp for the NW Piedmont
and MD Ern Shore (will let day shift decide on any necessary
headlines))...followed by highs Wed in the m-u50s NE to l-m60s
SW. High clouds increase Wed night as lo pres approaches from
the W. Lows will range from the m-u40s inland to the l50s right
along the coast in SE VA/NE NC.

The next low pressure system in this active pattern moves
through the region Thursday into Thursday night. Numerical
models have some timing differences, but overall, blended NBM
guidance supports a 70- 90% chc of showers for the entire region
during this time period. High temperatures will be somewhat
challenging Thursday. An earlier arrival of pcpn would result in
highs in the upper 50s/around 60F for the Piedmont, with
mid/upper 50s toward the coast. A slower arrival would support
warmer temperatures, especially toward the coast. Forecast lows
Thursday night range from the mid 50s to around 60F.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 415 PM EDT Sunday...

Went with a model blend for this period. First system pushes
offshore Fri with high pressure briefly building into the area
thru erly Sat before the next front crossing the region Sat aftrn
and eve. Models then show an upr lvl systm moving se erly next
weekend with svrl sfc trofs progged to rotate arnd the systm.
Timing of these trofs rather problematic attm with pcpn chcs
more likely to be diurnally driven. Thus, will carry chc PoPs
Sat with the next bndry, then slght chc PoPs from Sun aftrn on
given the cooler and unsettled upr lvl pattern.

Highs mid 60s-lwr 70s except 60-65 Mon. Lows mid 40s-lwr 50s
except 40-45 Mon.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 635 AM EDT Tuesday...

VFR conditions prevailing through the 12Z TAF forecast period.
LGT FG poss at INVOF SBY/PHF/ECG until 13Z/20 but left out of
the TAF. A cold front quickly crosses the area this afternoon
w/ one or two bands of SCT pcpn (potentially including ISOLD
tstms). For now have gone w/ high based BKN CU mainly between
15-21Z w/ (gusty) SHRA at SBY. Otw..SW winds become gusty to
20-30 kt ahead of the front then remain gusty from the NW post
front this evening into tonight (while clearing out). Sfc hi
pres leads to VFR conditions Wed/Wed night. Lo pres brings SHRAs
and degraded flight conditions Thu into Fri night. Another low
impacts the region by Sat.

&&

.MARINE...
As of 645 AM EDT Tuesday...

Quick update to raise SCA flags for the lower James River
starting at 7am. Check of buoy obs shows SW winds increasing to
15-20 knots a little faster than previously forecast across the
lower James. Otherwise, the forecast was on track with only
minor adjustments required.

Previous Discussion:

Weak high pressure near the local area early this morning with an
elongated area of low pressure over Ontario. An associated cold
front extends southward from the low. Southwesterly flow 10-15 knots
is in place across the marine zones with high pressure slipping
offshore. Waves are 1-2 ft in the bay with seas running 4-6 ft
offshore.

Aforementioned low pressure remains well to the north of the local
area but the associated cold front is forecast to sweep from west to
east across the area late this afternoon into the evening hours.
Southwesterly flow ahead of the front will average 15-20 knots with
gusts to 25 knots. A line of low-topped showers/storms will
accompany the cold front late this afternoon, convective wind
gusts may exceed 35 knots for a brief period as the storms move
through. Flow turns the NW behind the front this evening with
winds generally 20-25 knots with gusts to 30 knots. There is the
potential for a few gusts to 35 knots across the northern bay
this evening. Think this threat will only last a few hours so
will mention a few gusts to 35 knots for this area. Flow will
be slightly stronger across the coastal waters north of
Parramore Island where winds will average 25-30 knots with gusts
35-40 knots this evening and tonight. Elsewhere in the coastal
waters, expect NW winds to average 20-25 knots with gusts to 30
knots. Waves in the bay will build to 3-4 ft tonight but subside
to 2-3 ft by Wednesday morning. Seas build to 4-6 ft tonight
and diminish below SCA thresholds on Wednesday afternoon. Have
not made any changes to the marine hazards with this forecast
package. SCAs go into effect for all waters by this afternoon
with Gale headlines for the northern coastal waters from this
evening through Wednesday morning.

High pressure builds in for Wednesday and moves offshore Thursday
ahead of the next system.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Freeze Warning from 2 AM to 8 AM EDT Wednesday for VAZ048-062-
     064-509>511.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ633-
     635>638.
     Small Craft Advisory until 10 AM EDT Wednesday for ANZ630>632-
     634-654-656-658.
     Small Craft Advisory until 6 PM EDT this evening for ANZ650-
     652.
     Gale Warning from 6 PM this evening to 6 AM EDT Wednesday for
     ANZ650-652.

&&

SYNOPSIS...AJZ
NEAR TERM...ALB/MRD
SHORT TERM...AJZ/ALB
LONG TERM...MPR
AVIATION...ALB/MPR
MARINE...RHR
Hazardous weather outlook, Apr 21, 8:22 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
922 AM EDT Tue Apr 21 2020

NCZ013>017-031-032-102-VAZ064-075>078-081>086-088>090-092-093-
095>100-510>512-514>525-221330-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Northampton-Eastern Louisa-Western Hanover-Eastern Hanover-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
922 AM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon,
mainly between 2 PM and 6 PM. The main threats are damaging wind
gusts.

Temperatures are expected to drop to near or even below freezing
tonight north and northwest of Richmond.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-030-VAZ048-060>062-065>069-079-080-087-509-513-221330-
Northampton-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Greensville-Western Louisa-Western Chesterfield-
922 AM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Temperatures are expected to drop to near or even below freezing
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-221330-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
922 AM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this afternoon,
mainly between 2 PM and 6 PM. The main threats are damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 1:14 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Tue Apr 21 2020

MDZ021-211915-
Dorchester-
214 PM EDT Tue Apr 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER COUNTY...

At 213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Talbot to near Golden Beach.
Movement was east at 35 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Secretary, Vienna, University Of Maryland Center
For Environmental Studies, East New Market, Church Creek, Brookview,
Eldorado, Madison, Andrews, Hoopersville, Hudson, Crocheron, Wingate,
Lloyds, Woolford, Bucktown and Linkwood.

People at Dorchester General Hospital should seek safe shelter
immediately!

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.

LAT...LON 3864 7571 3824 7595 3823 7596 3837 7597
      3837 7600 3822 7603 3828 7618 3823 7614
      3825 7618 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3833 7626 3863 7629
      3857 7603 3870 7590
TIME...MOT...LOC 1813Z 288DEG 32KT 3883 7632 3848 7678

Butner
Special weather statement, Apr 21, 1:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
243 PM EDT Tue Apr 21 2020

VAZ084-088>090-092-093-523>525-211945-
Isle of Wight-Hampton/Poquoson-Surry-Sussex-Southampton-Newport
News-York-James City-Gloucester-
243 PM EDT Tue Apr 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
GLOUCESTER...NORTHERN ISLE OF WIGHT...NORTHEASTERN SOUTHAMPTON...
SOUTHEASTERN YORK...NORTHEASTERN SUSSEX...SURRY AND SOUTHERN JAMES
CITY COUNTIES...THE CITY OF POQUOSON...THE CITY OF HAMPTON AND THE
CITY OF NEWPORT NEWS...

At 243 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cabin Point to near Waverly to near
Sussex. Movement was east at 45 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Newport News, Hampton, Williamsburg, Smithfield, Waverly, Wakefield,
Surry, Langley AFB, Virginia Institute For Marine Sciences,
Gloucester Point, Hampton University, Christopher Newport University,
Patrick Henry Field, Seaford, Isle Of Wight, Northampton, Ivor,
Dendron, Stony Creek and Busch Gardens.

People at Port Warwick, Sentara CarePlex Hospital, and Bon Secours
Mary Immaculate should seek safe shelter immediately!

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3689 7658 3693 7746 3703 7724 3720 7704
      3731 7624 3729 7624 3727 7627 3728 7631
      3729 7632 3729 7634 3721 7635 3720 7632
      3717 7629 3715 7626 3709 7623 3707 7623
TIME...MOT...LOC 1843Z 259DEG 41KT 3711 7707 3702 7714 3696 7731

BROWN

The radar

The Dover AFB radar (KDOX), 50 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
April 21, 2:10 PM EST
Where
Dorchester County, 0.88 mi NW of Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.490, -75.830

Power lines were downed.

Thunderstorm Wind, Worcester

When
April 21, 3:01 PM EST
Where
Worcester County, St Martins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.370, -75.250

Power lines were downed.

Thunderstorm Wind, Worcester

When
April 21, 3:03 PM EST
Where
Worcester County, 2.79 mi WSW of Ocean Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.390, -75.170

Tree was downed on a house in Ocean Pines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885413, 885414, 885415.